AARP Eye Center
Medications are supposed to make you feel better. That’s one of the reasons why more than 40 percent of people over age 65 regularly take at least five different prescription drugs. But many drugs, including those commonly used to treat high blood pressure, heartburn and anxiety, can cause depression, according to a University of Illinois at Chicago study published in the Journal of the American Medical Association (JAMA) last June.
The study's authors found that about 200 prescription drugs, including some commonly used in older adults such as proton pump inhibitors (PPIs) to treat acid reflux and beta-blockers for hypertension, can cause depression. (About one-third of all Americans take at least one of these medications.)
AARP Membership — $12 for your first year when you sign up for Automatic Renewal
Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine.
They also found that the more drugs people took, the higher their risk: About seven percent of patients taking just one had depression compared to 15.3 percent of patients taking at least three of them. Even more concerning, “Many physicians may not be aware that several commonly prescribed medications are associated with an increased risk of depression,” says study coauthor Mark Olfson, M.D., professor of psychiatry and epidemiology at the Columbia University Irving Medical Center. As a result, they’re not screening these patients for depression or educating them about the disease.
For expert tips to help feel your best, get AARP’s monthly Health newsletter.
That doesn’t mean that anyone who takes one of these drugs will automatically become depressed — most older adults taking these drugs don’t, reassures Sunny Linnebur, a clinical pharmacy specialist for the University of Colorado Hospital Seniors Clinic and spokesperson for the American Geriatrics Society. But it does mean you should be vigilant for depression if you’re taking one or more of these medications. Here’s what you need to do:
Keep tabs on your mood
It’s normal to feel down from time to time. But if you’re experiencing a depressed mood most of the time for at least two weeks, you should see your doctor. Other symptoms to watch for include loss of interest in normally pleasurable activities, changes in appetite or weight, insomnia or sleeping too much, feeling exceptionally fatigued, trouble concentrating, feeling worthless and recurrent thoughts of death or suicide. Don’t wait for your doctor to bring up the topic at your next checkup, either. Less than two percent of doctor visits include screening for depression.
Review your meds
If you are depressed, ask your doctor to sit down and go through all of your drugs, and their potential side effects, with you. “Primary care physicians often practice under considerable time pressure,” stresses Olfson. “Once a patient is identified as having depression, patients are commonly presented with options of either starting antidepressants or psychotherapy.” But it’s crucial that doctors also take into account all the drugs you’re taking, he says, because one or more may be contributing to your depression.
If your physician doesn’t seem well-versed in each drug’s side effects, or seems reluctant to do so, ask your pharmacist, who should be very familiar with them, suggests Linnebur. If you have Medicare Part D, this visit may even be covered once a year as part of your medication management.
Keep in mind that after doing this, the cause of depression can still be a very hard issue to tease out. Your primary care physician or pharmacist can do some guesswork by asking you some questions and adjusting your medications, but in some cases, you may need to be referred to a psychiatrist who likely has the most in-depth knowledge of the mood-altering side effects of your medications, says Igor Galynker, M.D., professor of psychiatry at the Icahn School of Medicine at Mount Sinai in New York City.
Make some tweaks
If your medication does seem to be the cause, you may not need to stop taking it — you may simply be able to lower the dosage. If that’s not possible, the next step is to try to switch to another class of medications, says Linnebur. That may mean trying another blood pressure drug, for example, or if you’re on another potentially mood-altering medication such as corticosteroids, trying to get your inflammation symptoms under control with an over-the-counter pain reliever such as ibuprofen.